The Annals of Applied Probability

Almost sure optimal hedging strategy

Emmanuel Gobet and Nicolas Landon

Full-text: Open access


In this work, we study the optimal discretization error of stochastic integrals, in the context of the hedging error in a multidimensional Itô model when the discrete rebalancing dates are stopping times. We investigate the convergence, in an almost sure sense, of the renormalized quadratic variation of the hedging error, for which we exhibit an asymptotic lower bound for a large class of stopping time strategies. Moreover, we make explicit a strategy which asymptotically attains this lower bound a.s. Remarkably, the results hold under great generality on the payoff and the model. Our analysis relies on new results enabling us to control a.s. processes, stochastic integrals and related increments.

Article information

Ann. Appl. Probab., Volume 24, Number 4 (2014), 1652-1690.

First available in Project Euclid: 14 May 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60F15: Strong theorems 60H05: Stochastic integrals

Almost sure convergence discretization of stochastic integrals option hedging asymptotic optimality


Gobet, Emmanuel; Landon, Nicolas. Almost sure optimal hedging strategy. Ann. Appl. Probab. 24 (2014), no. 4, 1652--1690. doi:10.1214/13-AAP959.

Export citation


  • [1] Bertsimas, D., Kogan, L. and Lo, A. W. (2000). When is time continuous? Journal of Financial Economics 55 173–204.
  • [2] Bichteler, K. (1981). Stochastic integration and $L^{p}$-theory of semimartingales. Ann. Probab. 9 49–89.
  • [3] Cattiaux, P. and Mesnager, L. (2002). Hypoelliptic non-homogeneous diffusions. Probab. Theory Related Fields 123 453–483.
  • [4] Conze, A. and Viswanathan (1991). Path dependent options: The case of lookback options. J. Finance 46 1893–1907.
  • [5] DiBenedetto, E. (2002). Real Analysis. Birkhäuser, Boston, MA.
  • [6] Dieudonné, J. (1990). Eléments d’analyse. Jacques Gabay, Paris.
  • [7] Friedman, A. (1964). Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood Cliffs, NJ.
  • [8] Fukasawa, M. (2011). Asymptotically efficient discrete hedging. In Stochastic Analysis with Financial Applications. Progress in Probability 65 331–346. Birkhäuser, Basel.
  • [9] Fukasawa, M. (2011). Discretization error of stochastic integrals. Ann. Appl. Probab. 21 1436–1465.
  • [10] Geiss, C. and Geiss, S. (2004). On approximation of a class of stochastic integrals and interpolation. Stoch. Stoch. Rep. 76 339–362.
  • [11] Geiss, C., Geiss, S. and Gobet, E. (2012). Generalized fractional smoothness and $L_{p}$-variation of BSDEs with non-Lipschitz terminal condition. Stochastic Process. Appl. 122 2078–2216.
  • [12] Geiss, S. and Gobet, E. (2011). Fractional smoothness and applications in finance. In Advanced Mathematical Methods for Finance (G. Di Nunno and B. Øksendal, eds.) 313–331. Springer, Heidelberg.
  • [13] Geiss, S. and Toivola, A. (2009). Weak convergence of error processes in discretizations of stochastic integrals and Besov spaces. Bernoulli 15 925–954.
  • [14] Genon-Catalot, V. and Jacod, J. (1993). On the estimation of the diffusion coefficient for multi-dimensional diffusion processes. Ann. Inst. Henri Poincaré Probab. Stat. 29 119–151.
  • [15] Gobet, E. and Makhlouf, A. (2010). $\mathbf{L}_{2}$-time regularity of BSDEs with irregular terminal functions. Stochastic Process. Appl. 120 1105–1132.
  • [16] Gobet, E. and Makhlouf, A. (2012). The tracking error rate of the Delta-Gamma hedging strategy. Math. Finance 22 277–309.
  • [17] Gobet, E. and Menozzi, S. (2010). Stopped diffusion processes: Boundary corrections and overshoot. Stochastic Process. Appl. 120 130–162.
  • [18] Gobet, E. and Temam, E. (2001). Discrete time hedging errors for options with irregular payoffs. Finance Stoch. 5 357–367.
  • [19] Hayashi, T. and Mykland, P. A. (2005). Evaluating hedging errors: An asymptotic approach. Math. Finance 15 309–343.
  • [20] Horn, R. A. and Johnson, C. R. (1990). Matrix Analysis. Cambridge Univ. Press, Cambridge.
  • [21] Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Springer, Heidelberg.
  • [22] Karandikar, R. L. (1989). On Métivier–Pellaumail inequality, Emery topology and pathwise formulae in stochastic calculus. Sankhyā Ser. A 51 121–143.
  • [23] Karandikar, R. L. (1995). On pathwise stochastic integration. Stochastic Process. Appl. 57 11–18.
  • [24] Karandikar, R. L. (2006). On almost sure convergence results in stochastic calculus. In In Memoriam Paul-André Meyer: Séminaire de Probabilités XXXIX (M. Émery et al., eds.). Lecture Notes in Math. 1874 137–147. Springer, Berlin.
  • [25] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [26] Kunita, H. (1984). Stochastic differential equations and stochastic flows of diffeomorphisms. In École D’été de Probabilités de Saint-Flour, XII—1982. Lecture Notes in Math. 1097 143–303. Springer, Berlin.
  • [27] Kusuoka, S. and Stroock, D. (1985). Applications of the Malliavin calculus. II. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 32 1–76.
  • [28] Landon, N. (2013). Almost sure optimal stopping times: Theory and applications. Ph.D. thesis, Ecole Polytechnique. Available at
  • [29] Lenglart, E. (1977). Relation de domination entre deux processus. Ann. Inst. H. Poincaré Sect. B (N.S.) 13 171–179.
  • [30] Martini, C. and Patry, C. (1999). Variance optimal hedging in the Black–Scholes model for a given number of transactions. INRIA Rapport de Recherche, No. 3767.
  • [31] Musiela, M. and Rutkowski, M. (2005). Martingale Methods in Financial Modelling, 2nd ed. Stochastic Modelling and Applied Probability 36. Springer, Berlin.
  • [32] Pascucci, A. (2011). PDE and Martingale Methods in Option Pricing. Bocconi & Springer Series 2. Springer, Milan.
  • [33] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [34] Rosenbaum, M. and Tankov, P. (2014). Asymptotically optimal discretization of hedging strategies with jumps. Ann. Appl. Probab. To appear.
  • [35] Stroock, D. W. and Varadhan, S. R. S. (2006). Multidimensional Diffusion Processes. Springer, Berlin.
  • [36] Wilmott, P., Dewynne, J. and Howison, S. (1994). Option Pricing: Mathematical Models and Computation. Oxford Financial Press, Oxford.
  • [37] Zhang, R. (1999). Couverture approchée des options européennes. Ph.D. thesis, Ecole Nationale des Ponts et Chaussées. Available at